New York, 2016Rip Current in New York, August 29, 2016
August 29, 2016 · NWS OKX · 1 event in 1 county or zone
Energetic 3 to 4 foot swells from Tropical Cyclone Gaston brought rough surf and a high threat for rip current development to ocean beaches during the early to middle period of the week of August 28th. These dangerous conditions were highlighted in our Hazardous Weather Outlook starting early Saturday August 27th, with a Rip Current Statement being issued early Monday August 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Energetic 3 to 4 foot swells from Tropical Cyclone Gaston brought rough surf and a high threat for rip current development to ocean beaches during the early to middle period of the week of August 28th. These dangerous conditions were highlighted in our Hazardous Weather Outlook starting early Saturday August 27th, with a Rip Current Statement being issued early Monday August 29th. Unfortunately, one Brooklyn man drowned and another was rescued while swimming at Long Beach on the evening of Monday, August 29 after the lifeguards had left.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 29, 3:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 29, 3:10 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
410 PM EDT MON AUG 29 2016
.SYNOPSIS...
High pressure build in through Tuesday night. A cold front will
move across from the northwest Wednesday night, followed by high
pressure through the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Clear skies tonight as a drier air mass moves in on a gusty NW
flow. Winds should veer N and diminish this evening, then veer NE
late. There will be a wide range in low temps tonight, from the
lower 70s in NYC, to 55-60 in the interior valleys and in the Long
Island Pine Barrens.
A high rip current risk continues at the ocean beaches via 3-4 ft
very long period SE swell (13 seconds) generated by distant
Hurricane Gaston.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Sunny skies will prevail on Tue, with temps about 5-10 degrees
cooler than those of today, in the upper 70s and 80s. Mostly clear
skies will also continue into Tue evening, then expect some clouds
to drift in from the north as heights fall aloft and a weak mid
level vort max approaches from the WNW. Lows Tue night should be a
little milder as a light return S-SW flow develops, with lows
70-75 invof NYC, and in the 60s elsewhere.
A high rip current risk will likely continue due to SE swells from
Gaston.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday through Thursday...An amplifying upper level trough will
move slowly southeast as a cold front also moves slowly southeast.
In the absence of any low lvl waves of low pres along the front or
interaction with moisture plumes from any tropical system, only
scattered showers and TSTMs are in the forecast from 18z Wed N and W
of NYC to 00z Fri across Eastern Long Island and southeast CT.
Generally expecting 1/4-inch rainfall or less.
Thursday Night through Sunday...will feature a slow moving dry and
cool continental polar canadian air mass that will be gradually
modifying as it advects slowly southeast across the area.
Temperatures are forecast mainly in the 70s on Friday and Saturday
with overnight lows mainly in the 50s and 60s. No rain is
forecast.
The tropics and subtropics are active. Monitor the evolution of all
systems that will or could have at least indirect impacts on local
area conditions, especially across our local Atlantic ocean coastal
waters. Check web site www.nhc.noaa.gov routinely.
The threat for rough surf and high risk for strong rip currents
should continue through at least Wednesday due to persistent SE
swells from Gaston.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
High pressure will build into the area through Tuesday.
VFR conditions are expected through the TAF period.
Northwest winds will remain just to the right of 310 magnetic
through this evening. Occasional gusts to around 18 kts are possible
into the evening, primarily at the city and coastal terminals. Winds
will then shift to the north and then northeast overnight at 5-10
kts.
...NY Metro Enhanced Aviation Weather Support...
Detailed information...including hourly TAF wind component fcsts can
be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: No unscheduled amendments expected.
KLGA TAF Comments: No unscheduled amendments expected.
KEWR TAF Comments: No unscheduled amendments expected.
KTEB TAF Comments: No unscheduled amendments expected.
KHPN TAF Comments: No unscheduled amendments expected.
KISP TAF Comments: No unscheduled amendments expected.
.Outlook for 18Z Tuesday through Saturday...
.Tuesday-Wednesday Afternoon...VFR.
.Wednesday Night-Thursday Morning...Showers/tstms possible with
MVFR conditions.
.Thursday Afternoon-Saturday...VFR.
&&
.MARINE...
Combined seas via 2-3 ft wind waves and 2-3 ft long period swells
generated by Gaston have increased to 3-4 ft, and will likely
remain so through Tue night. NWPS and WaveWatch continue to
over-predict these swells for the most part, but Hurricane
WaveWatch does build swells up to 5 ft for a short time late
tonight into early Tue morning, and highest swell at the offshore
buoys was 4.6 ft at 44008 earlier this afternoon. With all this in
mind cannot totally rule out an occasional set of 5-ft long period
swells, but think combined seas of 3-4 ft should predominate, so
no SCA will be issued attm. Ocean seas will remain elevated into
Thursday and possibly Friday due to swells generated by Gaston.
The non-ocean waters should remain rather tranquil, although it
could get a little rough as some of the ocean swells make it into
the extreme eastern portion of Long Island Sound, western Block
Island Sound, and the entrance to NY Harbor.
Thursday night through Saturday...both winds and seas will approach
SCA conditions across the Atlantic Ocean coastal waters with NE
winds of 15 to 20 knots and seas around 5 ft.
Stay tuned to the latest National Hurricane Center forecasts, as
a tropical cyclone may be passing well south of Long Island off
the Mid Atlantic coast Friday night into Saturday.
&&
.FIRE WEATHER...
Issued SPS for elevated potential for fire growth/spread for the
NYC metro area, western Long Island, and southern CT as RH has
dropped to 25-35 percent and NW winds gust to 20-25 mph. These
conditions should end by sunset and are not expected to repeat on
Tue.
&&
.HYDROLOGY...
No significant widespread precipitation is expected, and moderate
to severe drought conditions continue. Stay tuned for the next
local drought statement scheduled for September 1st.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Tuesday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...GC/Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...GC
AVIATION...FEB
MARINE...GC/Goodman
FIRE WEATHER...
HYDROLOGY...GC/GoodmanHazardous weather outlook, Aug 29, 3:16 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
416 PM EDT MON AUG 29 2016
ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-301600-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
416 PM EDT MON AUG 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075-080-081-178-179-301600-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
416 PM EDT MON AUG 29 2016
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 29, 2:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
343 PM EDT MON AUG 29 2016
CTZ005>012-NJZ004-006-103>108-NYZ071>075-078-080-176>179-300000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
343 PM EDT MON AUG 29 2016
A HOT AND QUICKLY DRYING AIR MASS WILL COMBINE WITH GUSTY
NORTHWEST WINDS TO CREATE CONDITIONS MORE CONDUCIVE FOR FIRE
SPREAD LATE THIS AFTERNOON UNTIL CLOSE TO SUNSET ACROSS THE NEW
YORK CITY METROPOLITAN AREA...WESTERN LONG ISLAND...AND SOUTHERN
CONNECTICUT.
RELATIVE HUMIDITIES DECREASING TO 25 TO 35 PERCENT DURING THIS
TIME...WHILE WINDS GUST TO 20 TO 25 MPH...WOULD LIKELY AID FIRE
SPREAD IF IGNITION OCCURS.
STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR VISIT OUR WEB
SITE AT WEATHER.GOV/NYC FOR FURTHER DETAILS AND UPDATES.
Rip Current, Southern Nassau
- When
- August 29, 5:00 PM EST to 6:00 PM EST
- Where
- Southern Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
One Brooklyn man drowned and another was rescued while swimming at Long Beach on the evening of Monday, August 29th. The men had been swimming in the ocean without a lifeguard on duty, when an emergency call came in at 6:26 p.m. Lifeguards and first responders performed CPR on one man while the other was rushed to the hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Colorado, August 29, 2016$150,000 · 1 in hail · 8 events
- Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016$40,000 · 11 events
- Rip Current in New Jersey, August 29, 20161 injured · 1 event
- Flooding and Damaging Wind in Kansas, August 29 to 31, 201656 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 29, 20160.88 in hail · 6 events
- Flash Flooding in Illinois, August 29, 2016$5,000 · 3 events
- Flooding in Kansas, August 29 to 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20162 events
- Flash Flooding in Texas, August 29, 2016$2,000 · 2 events
- Waterspout in Gulf of Mexico, August 29, 20162 events
- Damaging Winds in Georgia, August 29, 2016$2,000 · 2 events
- Flood and Damaging Wind in Kansas, August 29, 201656 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657939.